For those who care for someone with Parkinson's disease
[Home] [Forum] [Help] [Search] [Register] [Login] [Donate]
You are not logged in


Topic weaning off mirapex Go to previous topic Go to next topic Go to higher level

By lurkingforacure On 2009.11.08 16:24
I am going to share what we are experiencing so far with trying to wean off mirapex....take it for what it is worth. We had read, prior to our trying this, that it is damn near impossible to get off mirapex without substituting some other agonist, and that the depression and pain would be very bad, and it would have to be done very slowly. I got the notion that the longer you have been on mirapex, the longer it would take to wean off it, and we were prepared for all of this.

So my husband is beyond tired of feeling so brain foggy and compulsive all the time, even though he still works full days and can out produce anyone I know. But the effort to keep it up I think was really wearing him down, and he was just sick of it and reached the point where he wanted to reduce it.

He has been taking mirapex for almost four years, from the get-go...originally he was taking the max, 4.5mg a day...but the sleepiness was overwhelming so we cut it back to 3mg over several years ago, I can't remember exactly. Oddly, he did not notice a big difference in symptom control, as we expected. Then early this year we dropped to 2mg a day, again, no real difference (and of course we are progressing this whole time, so you would think it would be really noticeable). About four months ago he began splitting his 2mg daily dose into 8 doses of .25mg each, which really really helped with the sleepiness but he still had the brain fog he loathes so he began to skip every other mirapex dose. It has been two weeks and so far, so good.

We have not had any depressive episodes, which was my big worry as I had read so much about them (and his dad just had experimental heart surgery four hours away and that has been incredibly stressful, him driving back and forth and stting by his dad's bedside in the ICU, and I really expected symptoms to skyrocket). Again, however, he is in pretty good shape considering what we expected. It is really the damnedest thing. Maybe the mirapex had just quit working for him but he still had the side effects and if that's the case, there is no reason to take a drug if you are getting no benefit. We are aware of the "drug honeymoon" PDers can experience when they get off meds but we have gone slowly and really tried to be objective and he really can't say he feels any worse for not taking as much as he was. I can hardly wait to see our neuro in a few months.

Anyway, it is very interesting to me. I know we are early in the game compared to many here but since this drug seems to cause so many problems I thought I would share our experience with titrating off of it. We are not substituting anything for it, like requip or whatever else is out there, and that actually makes it easier to figure out how my husband's body and his PD is responding to less and less of this drug. If we were to add a new drug at the same time, it'd be hard to tell what was what.

So my advice: don't assume you cannot get off mirapex, and don't be scared by the stories you may read. We delayed titrating down because we were scared to death of the depression and other things we read about, and we should not have. My husband said his brain is "cleaner" without so much mirapex, and he really has not noticed a significant, if any, increase in symptoms (and again, we are having some major family stressors going on right now so this is a very pleasant surprise). This could all be short-lived, I know, he could wake up tomorrow frozen and we have to titrate back up to a higher dose, but I really think we would have seen something by now if there was going to be a negative reaction. So we'll see.

Also: the few PDers I have read about who have gotten off mirapex, although stating is was incredibly hard to do, feel much better without it. They don't regret the struggle to get off it (one lady I think was on it for nine years!) and are convinced they are healthier now than they were. And none of them substituted another drup in when they were finally able to get off mirapex completely.

By annwood On 2009.11.08 18:25
Thanks, Lurkingforce

We had the same experience when we stopped my husband's Mirapex. There was really no difference.

By dkleinert On 2009.11.09 01:22
Thank you so much for this information and post. My husband is foggy all the time. He takes Mirapex 4 times a day - 1/2 1mg tablet, and he also takes Sinemet 5 times a day and Abilify. He sits and stares a lot. He is foggy brained. I am going to let him read your post and then we may decide if Mirapex is not helping him, why take it? THANKS again!!!

By susger8 On 2009.11.09 08:10
My dad was on Requip, not Mirapex, but when we changed neurologists, the new neuro agreed to wean him off. He had been on 12 mg per day (12 one-mg tablets) and I think we went down 1 mg per week. Took a long time, but there weren't any adverse effects from going off it. I could see no difference at all in any of his PD symptoms. I had been hoping that his mental status would improve, but no change there either. I still think it was worth doing, just to be taking less medication. (Not to mention saving some money on prescriptions.)

Sue


© 2003-2017 MyParkinsons.org · Privacy Policy & Terms of Use
Published by jAess Media. This website and Forum is sponsorsed by people like you